Mixing Exercise and Non-Steroidal Anti-Inflammatory Drugs

There was an article that was published in the journal Medicine & Science in Sports & Exercise that studied the effects Ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs) can have on exercise-induced intestinal injuries in people. NSAIDs are a very popular choice for people to take before an event as to reduce pain from a previous injury or prevent anticipated exercise-induced injury. It was stated in this study that it was previously discovered one hour of exhaustive physical activity can lead to small intestine injury. This article was testing whether or not ingestion of NSAIDs made these intestinal injuries worst.

 To test this theory, nine healthy, trained men were studied in four different situations. These situations were taking 400 mg of Ibuprofen before cycling, cycling without Ibuprofen, taking 400 mg Ibuprofen at rest, and resting without any intake of Ibuprofen. To measure whether or not increased intestinal injury was occurring, plasma intestinal fatty acid binding protein (I-FABP) levels were determined, as well as urinary excretion of orally ingested multi-sugar test probes being measured to assess GI permeability.

 What was discovered from this study was that I-FABP levels increased after cycling and after taking Ibuprofen, showing that the most small intestine injury was occurring at this level. Although I-FABP levels increased from both of these activities, the levels were the highest after taking Ibuprofen and then cycling, showing that the most small intestine damage was caused by this situation.  Also, from testing the GI permeability through the multi-sugar test probes, it was discovered that small intestinal permeability increased the most after taking Ibuprofen and cycling, showing that there was a loss of gut barrier integrity.

From this study, we can take away that small intestine damage certainly occurs after engaging in a strenuous physical activity. We can also take away that the use of Ibuprofen and other NSAIDs aggravate these intestinal injuries caused by physical activity and induces gut-barrier dysfunction. It can be concluded that although many people and athletes think it is safe to take NSAIDs before engaging in a physical activity as to reduce pain from a previous injury or to prevent anticipated pain, non-steroidal anti-inflammatory drug consumption is indeed dangerous to an athlete and should be discouraged.

Advertisements
  • Trackback are closed
  • Comments (0)

Let us know what you think!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: